A 19-year-old from the Netherlands has died from inhaling deodorant spray to get high, according to CNN. Now, the teenager’s doctors are using the case to emphasize just how lethal it is to inhale chemicals.

These kinds of cases are “very rare,” Dr. Kelvin Harvey Kramp, a doctor at Maasstad Hospital's intensive care unit in Rotterdam told CNN.

According to Kramp, due to the fact that these deaths are infrequent in the general population, the “consequences aren’t really known,” so people continue to abuse such chemicals.

The teenager had experienced psychotic symptoms before, and was in a rehabilitation center for marijuana and ketamine abuse, and was also taking antipsychotic drugs.

The patient inhaled the deodorant spray during a relapse in July, when he reportedly put a towel over his head and inhaled the aerosol to get high. He then became hyperactive and began jumping around, at which point, his blood flow stopped and he went into cardiac arrest and collapsed, per the report. He was taken to the hospital, put into a medically induced coma, but didn’t wake up.

The “patient did not had enough brain function to sustain life,” Kramp said. The teenager died nine days later, when the doctors withdrew care.

Kramp said three theories exist on what led to the cardiac arrest. The spray could have over-sensitized the patient’s heart, at which point, if he undergoes any stress, he could have gone into cardiac arrest. Inhalants also minimize the strength of heart muscle contractions. Thirdly, inhalants can lead to spasm of coronary arteries.

Kramp noted that because the teenager became hyperactive, he could have been experiencing a “scary hallucination,” and if that did in fact happen, then the first theory checks out. 

According to the report, inhalant abuse is the cause of approximately 125 deaths in the U.S. However, such “solvent abuse is also more of a problem in the northern regions of the UK, with rates particularly higher in Scotland and the North East of England.”